Hail, Phillips
- When
- October 17, 3:05 PM CST
- Where
- Phillips County, Phillipsburg
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.750, -99.320
Hail up to the size of golf balls covered the ground for a time.
A cold front slid southeast into north central Kansas and triggered scattered thunderstorms, some of which were severe at times. The thunderstorms were centered in the Phillipsburg area and produced nickel to golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A cold front slid southeast into north central Kansas and triggered scattered thunderstorms, some of which were severe at times. The thunderstorms were centered in the Phillipsburg area and produced nickel to golf ball size hail. As the storms moved east, there were sporadic reports of penny size and smaller hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 17, 2:57 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
357 PM CDT WED OCT 17 2007
.DISCUSSION...
FIRST CONCERN IS CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. LOW TO MODERATE INSTABILITY AND AVAILABLE MOISTURE
COMBINED WITH SURFACE CONVERGENCE NEAR THE SURFACE LOW PRESSURE
AREA IS BEING AIDED BY SOME DYNAMIC LIFT. THIS IS ACCOUNTING FOR
SCATTERED CONVECTION FORMING OVER THE FAR SOUTHWEST CORNER OF THE
WARNING AREA. MICROBURSTS WITH LARGE HAIL AND DAMAGING WINDS ARE
THE BIGGEST CONCERN WITH THESE STORMS. SHEAR IS DECENT...SO WILL
HAVE TO MONITOR FOR ROTATING STORMS DURING THE EVENT. AREAS WELL
NORTH OF I-80 WERE CLOUD COVERED AND MUCH MORE STABLE...SO SEVERE
WEATHER THERE IS MORE OF A LONG SHOT.
NEXT PROBLEM IS STRONG WINDS ON THURSDAY. AS THE SURFACE LOW
DEPARTS NE AND KS AND MOVES EAST IT WILL LEAVE A VERY TIGHT
PRESSURE GRADIENT OVER THE AREA ON THURSDAY INTO EARLY FRIDAY.
WINDS IN EXCESS OF 40 MPH ARE EXPECTED...ESPECIALLY DURING THE
AFTERNOON HOURS.
WRAP AROUND SHOWERS ARE EXPECTED TO CONTINUE THROUGH THURSDAY
NIGHT. AFTER THE LOW MOVES OUT OF THE AREA...TEMPERATURES WILL
MODERATE AS CLOUDS DISSIPATE AND WINDS SWING BACK TO THE SOUTH BY
FRIDAY NIGHT AS A WEAK HIGH PRESSURE MOVES OVER THE AREA. ANOTHER
LOW PRESSURE ARE IS FORECAST TO EFFECT THE AREA LATE IN THE
WEEKEND. THE MODELS ARE ALL OVER THE PLACE AND IN DISAGREEMENT
ESPECIALLY AFTER DAY 3 SO WILL CONTINUE ON GOING AND COLLABORATED
FORECASTS ARE THE WAY TO GO FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 1251 PM CDT WED OCT 17 2007/
AVIATION...
LOW PRESSURE AREA OVER ERN KS CONTINUES TO CAUSE UNSETTLED WX OVER
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
OVER THE AREA EARLY THIS AFTERNOON AND ARE EXPECTED TO CONTINUE
INTO THE EVENING HOURS. DIURNAL TRENDS IN ADDITION TO MODERATE
INSTABILITY AND MOISTURE SUGGEST STRONG TO SEVERE THUNDERSTORMS
ARE A THREAT. AS THE LOW PASSES SOUTHEAST OF THE AREA...MVFR TO
IFR CIGS WILL DEVELOP OVER THE TAF SITE. WINDS WILL INCREASE INTO
THE 25 TO 35 KT RANGE THROUGH MIDDAY THURSDAY.
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR NEZ039>041-
046>049-060>064-072>077-082>087.
KS...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR KSZ005>007-
017>019.
&&HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 126 PM CDT WED OCT 17 2007 NEZ039>041-046>049-181200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK- 126 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA MAINLY NORTH OF GRAND ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS OF 40 TO 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ060>064-072>077-082>087-181200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL- HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 126 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA MAINLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ANYTIME AFTER 2 PM AND CONTINUE INTO THE EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO SIZE OF GOLF BALLS...WINDS AROUND 50 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM AND CONTINUE INTO THE EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT WED OCT 17 2007 NEZ072-082-172045- FURNAS-GOSPER- 318 PM CDT WED OCT 17 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES... AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HENDLEY...OR 23 MILES NORTH OF NORTON...AND MOVING NORTH AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HOLBROOK...AND ARAPAHOE. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. EWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
350 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL HOLBROOK 40.30N 100.01W
10/17/2007 M1.75 INCH FURNAS NE LAW ENFORCEMENT
PEA TO GOLFBALL SIZE HAIL.
&&
LEWThe Grand Island radar (KUEX), 98 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
5 hail, 1 flood. Local standard time, as filed.
Hail up to the size of golf balls covered the ground for a time.
Heavy rain of about 2 inches in one hour caused some brief and minor flooding of low lying county roads north of Phillipsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 55622, 55623, 55624, 55626, 55630, 55627.